Back to Ask the Diabetes Team Ask the Diabetes Team

From Cincinnati, Ohio, USA:

I had an abdominal CT scan with contrast today. I was asked if I was diabetic, which I'm not, but NO questions what medications I was currently taking. They did ask me what conditions and surgeries I had. I did reply about hyperinsulinemia; they seemed to be aware I had Polycystic Ovary Syndrome (PCOS).

I have been on Glucophage 500 mg three times a day for about two years. However, for the past two weeks, I have reduced the amount that I have been taking because of digestive difficulties, which, so far, are undiagnosed.

I took Glucophage the day before my CT scan, but not on the day. I just learned on the Internet that you should never take Glucophage for 48 hours before or after a CT scan with iodine contrast. Now, I am concerned about what to do. Fortunately, I did drink a lot when I got home from the test. I haven't been able to eat a lot still. I don't plan to take any more Glucophage for awhile, now that I know.

What should I do? What should I look for? Or, does the fact that I'm not diabetic make a difference for kidney damage on Glucophage?


The reason behind the recommendation for excluding Glucophage before and after I.V. contrast is that there is danger in taking Glucophage with an acute decrease in function of your kidneys. It doesn't mean there is a drug-drug interaction. It means that if you have diabetes, you are at increased risk of developing I.V.-contrast induced toxicity from the contrast. If you develop toxicity from the contrast, your kidney function will drop. If you have a decrease in your kidney function, the Glucophage will hang around a little longer and could pose a threat of lactic acidosis which can make you very sick. I would recommend you contact your physician and explain what happened. Your physician can give you a recommendation on when to resume your Glucophage and whether they want any monitoring tests of your kidney function. The most likely outcome is that you will be okay without any problems.


Original posting 29 Sep 2004
Posted to Other


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.